Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Bismarck, ND

June 2, 2024LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2024, 7:02 PM CDT for LaMoure County, North Dakota. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2024, 7:02 PM CDT (00:02 UTC)
Expired
Jun 2, 2024, 8:00 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:12 PM CDTTSTM WND DMGMarion, NDRelayed through Emergency Manager...Destructive thunderstorm winds in Marion caused two grain bins to lay over, some roofs to detach, and large evergreens to be uprooted. The town is without power, and some basements have taken on water.
Jun 2, 7:15 PM CDTTSTM WND GST 673 S Marion, ND10 meter measured gust at NDAWN station Marion 2S. 3 meter gust was 57 mph.
Jun 2, 7:20 PM CDTTSTM WND GST 793 S Marion, NDUpdated 10 meter peak wind gust from NDAWN station Marion 2S. 71 mph gust at 3 meters.
Jun 2, 7:36 PM CDTTSTM WND GST 828 Ese Marion, NDMeasured wind gust from private weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2212 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
1.7
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WUUS53 KBIS 030002
SVRBIS
NDC045-030100-
/O.NEW.KBIS.SV.W.0039.240603T0002Z-240603T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
702 PM CDT Sun Jun 2 2024

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern LaMoure County in southeastern North Dakota...

* Until 800 PM CDT.

* At 702 PM CDT, a severe thunderstorm was located over Dickey, or 25
  miles southeast of Jamestown, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lamoure, Marion, Adrian, Verona, Dickey, La Moure City, Grand
  Rapids, and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4638 9860 4649 9871 4663 9866 4663 9804
      4635 9803
TIME...MOT...LOC 0002Z 294DEG 23KT 4657 9847 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HAMILTON
2 follow-up statements
322 
WWUS53 KBIS 030008
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
708 PM CDT Sun Jun 2 2024

NDC045-030100-
/O.CON.KBIS.SV.W.0039.000000T0000Z-240603T0100Z/
LaMoure ND-
708 PM CDT Sun Jun 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN LAMOURE COUNTY...

At 708 PM CDT, a severe thunderstorm was located over Dickey, or 27
miles southeast of Jamestown, moving southeast at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Lamoure, Marion, Adrian, Verona, Dickey, La Moure City, Grand Rapids,
and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4638 9860 4649 9871 4663 9866 4663 9804
      4635 9803
TIME...MOT...LOC 0008Z 294DEG 23KT 4655 9842 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

HAMILTON
026 
WWUS53 KBIS 030021
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
721 PM CDT Sun Jun 2 2024

NDC045-030100-
/O.CON.KBIS.SV.W.0039.000000T0000Z-240603T0100Z/
LaMoure ND-
721 PM CDT Sun Jun 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN LAMOURE COUNTY...

At 720 PM CDT, a severe thunderstorm was located 6 miles south of
Marion, or 31 miles southwest of Valley City, moving southeast at 25
mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Lamoure, Marion, Adrian, Verona, Dickey, La Moure City, Grand Rapids,
and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows. This storm produced winds to over 70 mph at Marion.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4638 9860 4649 9871 4663 9866 4663 9804
      4635 9803
TIME...MOT...LOC 0020Z 294DEG 23KT 4652 9831 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:02 PM CDT, 0 minutes earlier. Its key messages:

  • Scattered severe thunderstorms this evening. Threats include hail up to the size of golf balls, damaging winds up to 60 mph, and a tornado or two possible.
  • Chances for showers and thunderstorms continue through the first half of the week. Temperatures will be near to slightly above average, with highs in the lower 70s to lower 80s this week.
  • Strong northwest winds are possible Tuesday through Thursday.
Area forecast discussion, Jun 2, 7:02 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
702 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- Scattered severe thunderstorms this evening. Threats include
  hail up to the size of golf balls, damaging winds up to 60
  mph, and a tornado or two possible.

- Chances for showers and thunderstorms continue through the
  first half of the week. Temperatures will be near to slightly
  above average, with highs in the lower 70s to lower 80s this
  week.

- Strong northwest winds are possible Tuesday through Thursday.

&&

.UPDATE...
Issued at 644 PM CDT Sun Jun 2 2024

Severe threat continues over the area, with the main focus
currently on storms that are orientated more or less along a
boundary stretching from near Jamestown east-southeastward
towards Fort Yates. Storms have been slow to move in this area,
and have been following similar paths, thus flood concerns
continue. Strongest instability (~2000-3000 J/Kg) also remains
in the vicinity of this boundary and southward. Another line of
storms stretching from near Portal southward to just northeast
of Dickinson also continues to move east. Southern portions of
this line are tapped into elevated instability (1000-2000 J/Kg),
so will have to continue to monitor this area.

UPDATE
Issued at 416 PM CDT Sun Jun 2 2024

Have issued a severe thunderstorm watch over our area for
counties along and south of Highway 200, and east of Highway 85.
Severe threat continues throughout the area.

&&

.MESOSCALE...
Issued at 230 PM CDT Sun Jun 2 2024

The main focus for the development of severe convection through 4 PM
CDT is over south central North Dakota. A broad inverted surface
trough is analyzed extending north from low pressure in
western/ north central South Dakota along and west of the
Highway 83 corridor in North Dakota. Preliminary data from the
19Z KBIS RAOB shows effectively no SBCIN. Current satellite
trends show a couple areas of agitated cu with some orphan
anvils: a more prevalent line from southern Emmons through
western Logan Counties and a secondary line from eastern
Burleigh into northern Kidder Counties. Despite these current
trends pointing toward robust convection with severe potential,
mid to upper level forcing is lacking in the area of interest,
with better forcing much farther west over western North Dakota
unlikely to catch up. In fact, a storm was intensifying over
eastern Slope County as of 125 PM MDT. If sustained updrafts are
realized, the CAPE/shear parameter space supports severe
storms, with large hail being the primary threat initially with
discrete storms.

&&

.DISCUSSION...
Issued at 116 PM CDT Sun Jun 2 2024

An active upper level flow will remain over the Northern Plains
through mid-week. Strong to severe convection today associated
with an upper level impulse congruent with a surface boundary
developing over central ND early this afternoon and moving to
the east.

Latest surface analysis shows a possible weak circulation near
Bismarck with a warm front extending east into the James River
Valley. On and off convection has been occurring in this area of
warm advection all morning long, with a few stronger cells from
time to time. One severe thunderstorms warning was issued
associated with this activity in the past 30 minutes. Additional
convection is situated from southwest through north central ND.
This convection has not been as strong as of yet, but does look
to be intensifying a bit within the past hour. There looks to
be a shortwave around northwest ND at this time from the WV
imagery, which seems reasonable given the recent uptick in
convection. A special 19Z sounding will be released to help
determine the extent of the erosion of CIN over the south
central.

In general, it looks like the potential for convection will
continue over central ND as the surface trough becomes more
established within an area of increasing instability and
diminishing CIN with strong bulk shear already situated over the
area. Initially if discrete convection can sustain itself,
large hail looks to be the initial threat. Of course a local
strong gust also can't be ruled out. We do think as we go
through the afternoon, convection may develop into more of a
linear form, with winds becoming the bigger threat. Whether or
not this occurs by the time convection moves out of the forecast
area, remains to be seen.

After this wave moves through we get a brief break late tonight into
Monday before another, stronger wave moves through the area. This
wave will develop a closed upper level circulation over southern
Canada with another strong impulse tracking eastward along the
International Border through Montana and then lifting northeast into
southeast Saskatchewan. At this time, the severe threat looks a bit
limited, mainly due to the timing. The brunt of the forcing pushes
through the local area late Monday night into early Tuesday, beyond
the diurnal maxima for instability. However, think we could
have a narrow window of opportunity for some strong to severe
convection Monday evening. Currently SPC has the area within a
general risk for thunderstorms. The CSU Machine learning
probabilities does show a finger of higher probabilities
extending from the eastern Dakotas, back into southwest ND.
We'll have to continue to monitor as we get closer.

On Tuesday, the upper low tracks form southern Saskatchewan into
southern Manitoba. We could be dealing with ongoing showers and
thunderstorms from overnight Monday into Tuesday morning, but by
Tuesday afternoon, the strongest forcing will have moved to our
east. Most of the forecast area would be within an unfavorable
location for shower/thunderstorm activity. The far north may be
close enough to the low for some shower activity. Depending on the
eventual timing of this system the James River Valley could
also see some potential afternoon shower/thunderstorm activity
should the system slow a little. Currently though, the higher
probabilities for convection remain east of the forecast area
Tuesday afternoon.

As we move through mid-week the upper low lingers a bit over
southern Canada, keeping the forecast area within a favorable
area for strong west to northwest winds Wednesday and possibly
again on Thursday over eastern portions of the forecast area. We
could eventually need wind highlights, especially Wednesday.
The ECMWF SA page has a pretty strong signal (and increasing)
for winds and wind gusts Wednesday across most of the forecast
area. Then a weaker signal for the far northwest/north central
into the JRV on Thursday. The potential for showers and
thunderstorms does diminish quite a bit beyond Tuesday with just
some lingering showers north and east on Wednesday, then dry
conditions Wednesday evening and through the remainder of the
forecast period. Temperatures through the period remain in the
seasonable range with highs mostly in the 70s but with a few 80s
possible Monday, then some 60s possible Tuesday through Friday.
Lows generally in the 40s and lower 50s through the period.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 644 PM CDT Sun Jun 2 2024

Thunderstorms continue to move through central and portions of
western North Dakota this evening, with the greatest impacts
expected at KJMS where a persistant area of strong thunderstorms
remain. Thunderstorm threat will end from west to east this
evening, with VFR conditions then expected through Tuesday
morning. Additional thunderstorms will be possible over western
North Dakota Monday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

MESOSCALE...Hollan
UPDATE...TWH
DISCUSSION...TWH
AVIATION...JJS
Hazardous weather outlook, Jun 2, 6:37 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
637 PM CDT Sun Jun 2 2024

NDZ001>005-009>013-017-031-032-040-043-032345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Golden Valley-Billings-Slope-Bowman-
637 PM CDT Sun Jun 2 2024 /537 PM MDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible early this afternoon into this evening.
Although severe weather is not expected, a few storms could become
strong with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwest winds are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ018>023-025-033>037-041-042-044>048-050-051-032345-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
637 PM CDT Sun Jun 2 2024 /537 PM MDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe storms will be possible today. Threats include
large hail up to the size of golf balls, damaging winds up to 60
mph, and a possibly a tornado or two.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwest winds are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

In the hours before

Local storm report, Jun 2, 5:35 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
535 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Hail             12 N North Lemmon       46.12N 102.16W
06/02/2024  M1.00 Inch       Adams              ND   Public

            Relayed through social media. Noted lots of
            hail, mainly marble sized, and that it came
            down very heavy.

&&

MEJ
Local storm report, Jun 2, 5:59 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
559 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             7 E Burnstad            46.39N 99.49W
06/02/2024  E1.00 Inch       Logan              ND   Trained Spotter

            Mostly pea sized hail with some quarter
            sized hail mixed in. Also rain around 2.4
            inches over the course of an hour, 2:30-3:30
            PM CDT. Culverts were observed to be running
            high, some fields beginning to wash out, and
            water almost went over the roads.

&&

JGA
Local storm report, Jun 2, 6:19 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
619 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Rain             7 E Burnstad            46.39N 99.49W
06/02/2024  M2.40 Inch       Logan              ND   Trained Spotter

            Rained for about an hour. Culverts were
            observed to be running high, some fields
            beginning to wash out, with some water
            almost going over the roads. Some hail,
            mainly pea sized with some occasionally
            quarter sized, was also observed.

&&

JGA
Local storm report, Jun 2, 6:29 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
629 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Rain             Medina                  46.89N 99.30W
06/02/2024  M4.88 Inch       Stutsman           ND   Trained Spotter

            Observed by DAVIS station. Measured 4.5
            inches in manual gauge. Accompanied by
            pea-sized hail.

&&

JGA
Local storm report, Jun 2, 6:46 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
646 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Tstm Wnd Gst     3 ESE Jamestown         46.89N 98.65W
06/02/2024  M88 MPH          Stutsman           ND   Mesonet

            Measured wind gust from Jamestown ESS NDDOT
            station. Time estimated from radar.

&&

MEJ
Local storm report, Jun 2, 6:58 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
658 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Hail             Jamestown               46.91N 98.71W
06/02/2024  E1.50 Inch       Stutsman           ND   Public

            Reported by spotter visiting downtown
            Jamestown. Also reported strong winds and
            heavy rain.

&&

JGA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:24 PM CDTSevere Thunderstorm Warning Destructive damage threatBISLaMoure37 min
Jun 2, 8:10 PM CDTSpecial Weather StatementBISMercer35 min
Jun 2, 8:10 PM CDTSpecial Weather StatementBISDickey35 min
Jun 2, 8:14 PM CDTSpecial Weather StatementBISDunn31 min
Jun 2, 8:16 PM CDTSevere Thunderstorm WarningBISDickey44 min
Jun 2, 8:49 PM CDTSpecial Weather StatementBISMercer26 min
Jun 2, 9:03 PM CDTSevere Thunderstorm WarningBISMercer, Oliver42 min
Jun 2, 9:47 PM CDTSpecial Weather StatementBISOliver28 min
Jun 3, 3:52 AM CDTDense Fog AdvisoryBISBottineau, Dickey, Emmons, Foster, Kidder, LaMoure and 9 more7 hr
Jun 3, 5:32 PM CDTSpecial Weather StatementBISBowman28 min
Jun 3, 6:02 PM CDTSpecial Weather StatementBISAdams28 min
Jun 3, 6:15 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
Jun 3, 6:43 PM CDTSpecial Weather StatementBISStark32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.